Free
Letters to the Editor  |   December 2004
DO Comments on Bipolar Disorder Supplement
Author Affiliations
  • Stephen M. Scheinthal, DO, FACNS
    Clinical Geriatric Psychiatry Center for Aging University of Medicine and Dentistry of New Jersey–School of Osteopathic Medicine Stratford, New Jersey
    Director
Article Information
Psychiatry
Letters to the Editor   |   December 2004
DO Comments on Bipolar Disorder Supplement
The Journal of the American Osteopathic Association, December 2004, Vol. 104, 516. doi:10.7556/jaoa.2004.104.12.516
The Journal of the American Osteopathic Association, December 2004, Vol. 104, 516. doi:10.7556/jaoa.2004.104.12.516
To the Editor:  
I was exceedingly disappointed with the authors' lack of balance regarding the pharmaceutical treatment of patients with bipolar disorder in the June 2004 supplement to the JAOA—The Journal of the American Osteopathic Association. I believe there was a bias toward olanzapine, marketed by Eli Lilly and Company, clearly reflected in the review article by Frederick T. Lewis, DO; Ethan Kass, DO, MBA; and Robert M. Klein, DO, “An Overview of Primary Care Assessment and Management of Bipolar Disorder” (104[Suppl 6]:S2-S8) and in the review article by Frederick T. Lewis, DO, “Bipolar Depression in Primary Care: A Hidden Threat” (104[Suppl 6]:S9-S14). Both articles failed to note that not only olanzapine, but clozapine, risperidone, quetiapine fumarate, and ziprasidone also carry Food and Drug Administration (FDA) indications for the treatment of patients with bipolar disorder. 
Atypical antipsychotic use, no matter how efficacious, still carries considerable risk for patients and potential legal risk for prescribing physicians. In his article, Dr Lewis states, “This agent [olanzapine] is generally safer,” yet he provides no evidence to support this claim—an important oversight as there is a growing overuse of this drug class, with caution being seemingly thrown to the wind. Although Dr Lewis notes “potential adverse effects that include weight gain, dry mouth, dizziness, drowsiness, edema, and effects on glucose metabolism,” he neglects to add that atypical antipsychotic agents also carry risks for Parkinson disease, tardive dyskinesia, and neuroleptic malignant syndrome. Additionally, this drug class has been implicated in increased risks for diabetes (clozapine, olanzapine, quetiapine, risperidone, aripiprazole); hyperlipidemia (clozapine, olanzapine); QT interval prolongation (quetiapine, ziprasidone); and adverse cerebral events (olanzapine, risperidone). These adverse effects, though completely ignored in the supplement articles, must be taken into consideration when prescribing treatment with atypical antipsychotic agents versus anticonvulsant agents, lithium, or even clonazepam. 
In the interest of patient safety, it is important to understand and communicate that atypical antipsychotic agents carry potentially serious adverse effects. Although all FDA-approved atypical antipsychotic agents work well in the treatment of patients with bipolar disorder, efficacy must be balanced by potential risk to the patient. It must be noted that atypical antipsychotic agents may not be the best choice for a percentage of patients, especially when their complete medical history and current profile are taken into consideration. 
The Office of the Inspector General, US Department of Health and Human Services, conducted a review of the overprescription of atypical antipsychotic agents, 1 and multiple lawsuits are ongoing regarding atypical antipsychotic use and hyperglycemia. I would urge the reader to consider all of the facts regarding atypical antipsychotic agents before committing patients to medication with such potentially serious adverse effects when safer alternatives may exist. 
Department of Health and Human Services Centers for Medicare and Medicaid Services. Psychotropic drug use in skilled nursing facilities [program memorandum]. October 25, 2002. AB-02-143. Available at: http://www.cms.hhs.gov/manuals/pm_trans/AB02143.pdf . Accessed December 21, 2004.